DKA Management - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     56,021 Members     243,432 Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-18-2011
drnrpatel's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 440
Threads: 153
Thanked 385 Times in 209 Posts
Reputation: 408
Pancreas DKA Management

A 23-year-old woman was admitted 8 hours ago to the intensive care unit, where you just started your shift, with a diagnosis of diabetic ketoacidosis. The patient is alert and oriented to person, place, and time. She feels slightly weak and complains of nausea and abdominal discomfort. She states she went on a weekend trip and forgot to take her insulin with her. Her blood pressure is 115/85 mm Hg with no orthostatic changes. Her pulse is 85/min, respirations are 15/min, and temperature is 37.3 C (99.1 F). The rest of her physical examination is unremarkable. You have been ordering serial laboratory tests every hour, and the latest results obtained are:

PO4- : Normal
Glucose: 302 mg/dl
K+ :5.1 mEq/L

The patient is currently on no food by mouth (NPO). She has good urine output and is on an insulin drip, receiving one-half normal saline solution as intravenous fluids with potassium supplementation. After you review the above lab findings and the patient’s current treatment plan, which of the following is the best next step in the management?

A. Add 5% dextrose to the intravenous fluids
B. Add phosphate to the intravenous fluids
C. Give 20 units of insulin (NPH) subcutaneously and stop the insulin drip
D. Hold potassium replacement in the intravenous fluids
E. Start the patient on a clear liquid diet
Reply With Quote



  #2  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 85
Threads: 9
Thanked 73 Times in 34 Posts
Reputation: 83
Default

D. Hold potassium replacement in the intravenous fluids

Shouldn't insulin alone be able to take care of the potassium level?
Reply With Quote
  #3  
Old 10-19-2011
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 239
Threads: 3
Thanked 48 Times in 37 Posts
Reputation: 58
Default

D. Hold potassium replacement in the intravenous fluids
__________________
I'm Predictable In The Unpredictable Future !
Reply With Quote
  #4  
Old 10-19-2011
podebrad's Avatar
USMLE Forums Addict
 
Steps History: CK+CS
Posts: 138
Threads: 28
Thanked 71 Times in 34 Posts
Reputation: 81
Default

D.
Would like to know the exact reasons why other options wont be correct though.
Reply With Quote
  #5  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

D. Hold potassium replacement in the intravenous fluids
__________________
The greatest glory is not in never falling, but in rising everytime we fall !
Reply With Quote
  #6  
Old 10-19-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 19
Threads: 13
Thanked 0 Times in 0 Posts
Reputation: 10
Default

A. Add 5% dextrose to the intravenous fluids
Reply With Quote
  #7  
Old 10-19-2011
drnrpatel's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 440
Threads: 153
Thanked 385 Times in 209 Posts
Reputation: 408
Correct Answer Answer

The correct answer is D. In the management of DKA it is important to know the indication for potassium replacement. You should replace potassium in a patient with DKA only if the potassium is less than 5 and the patient has good urine output. The patient in this case has good urine output but the potassium is 5.1. Therefore, potassium replacement should be stopped at this time.
This patientís blood glucose is over 250; therefore, it would be inappropriate to add 5% dextrose to intravenous fluids (choice A) at this time.
Adding phosphate to the IV fluids (choice B) is incorrect because phosphorus levels are normal so phosphate is not necessary at this time.
Stopping the insulin drip (choice C) is not appropriate in this patient at this time because she still has positive acetone in serum.
Starting the patient on a clear liquid diet (choice E) is incorrect. This patient is still nauseated with abdominal discomfort so it would be inappropriate to start feeding her at this time.
Reply With Quote
The above post was thanked by:
bashir (10-06-2012), pass7 (10-19-2011)



Reply

Tags
Electrolytes-, Endocrinology-, Internal-Medicine-, Step-2-Questions

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Management of PROM! aghammoud85 USMLE Step 2 CK Forum 1 08-11-2011 05:30 PM
TB management question meduploader USMLE Step 3 Forum 2 06-11-2011 06:50 PM
What is the appropriate management of this leg ulcer! USMLE-Syndrome USMLE Step 2 CK Forum 4 06-08-2011 01:12 PM
Management of hyponatremia Haisook USMLE Step 2 CK Forum 8 04-01-2011 02:55 PM
Management of Latent TB tkourkou USMLE Step 2 CK Forum 7 01-24-2011 02:05 AM

RSS Feed
Find Us on Facebook

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)